MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 60MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 60MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Catalog Number 71335560
Medical Device Problem Codes Fitting Problem (2183); Connection Problem (2900)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/14/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during the total hip replacement surgery, after measurement, the insert 60mm was chosen to be used.While implanting, the insert was completely inside the cup, but it was not close to fit, it could still be moved.A call for help from the s&n was done and it was informed that it could be re-implanted after soaking in ice water, but after soaking in the ice water for 5 minutes, the situation occurred again.Then, it was tried to soak it in hot water, and it still could not be tightened.After repeated trials for more than an hour, the patient had already had a lot of bleeding.Inquiring the s&n again, it was decided to change the cup and failed again.At that time, the patient had more blood loss and arrhythmia.Then the surgeon had to take out the acetabular prosthesis, replaced it with the 62mm acetabular cup prosthesis, and successfully implanted the 62mm high cross-linked liner.The surgery was completed after more than 2 hours delay.
 
Additional Manufacturer Narrative
It was reported that the 60mm insert was inside the cup when implanting, but it was not close to fit; it could still be moved.The surgeon had to replace it with the 62mm cup, and successfully implanted the 62mm liner.The affected r3 acetabular liner, r3 ceramic liner and r3 three hole acetabular shell, used intreatment, were returned.A lab report noted yellowish staining in the porous region of the shell.This is most likely to be biological in nature from body contact during the procedure.Scratches were found the liner and ceramic liner, which possibly occurred from instument contact during the procedure.A review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed parts revealed no prior complaints for this failure mode.Dimensional analysis performed on the shell and the liner noted the critical locking features were within spec.The supplier found no deviations on the ceramic liner during manufacturing.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A relationship, if any, between the devices and the reported event could not be corroborated.No medical documents were received for investigation.Therefore no medical assessment can be performed at this time.The root cause of the connection problem could not be determined.However, a user/procedural variance cannot be ruled out as a contributing factor.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.Smith and nephew will continue to monitor for future complaints and investigate as necessary.

Brand Name
R3 3 HOLE ACET SHELL 60MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8496451
Report Number1020279-2019-01472
Device Sequence Number11028359
Product Code MBL
UDI-Device Identifier03596010598288
UDI-Public03596010598288
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K070756
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71335560
Device Lot Number17AW12763
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2019
Initial Date Received by Manufacturer 03/19/2019
Supplement Date Received by Manufacturer03/19/2019
Initial Report FDA Received Date04/09/2019
Supplement Report FDA Received Date01/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR
Patient Weight53